Skip to content
For Dogs · WOOPF™, opens in a new tabCare about your pet? Download ASK A VET!For Cats · PURRZ™, opens in a new tab
ASK A VET
Brown-and-white puppy sitting on a blanket and licking its side.
All articles
Ask A Vet
  • Exotic Animal Care
  • Large Animal Care
  • Nutrition
  • Pet Care
  • Tech & Tracking
  • Vet Tips

Veterinary Guide to Canine Ibuprofen Toxicity 🩺🐶

Summary of Canine Ibuprofen Toxicity 2025 🩺🐶 Ibuprofen toxicity in dogs occurs when they ingest ibuprofen, which they metabolize differently from humans, leading to toxicity at relatively low doses. Symptoms include vomiting, diarrhea, abdominal pain, kidney failure, and neurological issues like seizures. Doses as low as 5–16 mg/kg can cause GI irritation, while doses above 175 mg/kg risk kidney injury, and 400 mg/kg can lead to CNS symptoms. Treatment includes decontamination (vomiting, activated charcoal), gastrointestinal protection (omeprazole), fluid therapy, and neurological support. The prognosis is good with early treatment but worsens with kidney or CNS involvement. Long-term recovery may include monitoring kidney function and GI health. Preventative measures include never using human NSAIDs for dogs and safely storing medications. Dr. Duncan Houston BVSc, 2025

Duncan Houston
Duncan Houston
Veterinarian · Founder of ASK A VET
7 min read

Veterinary Guide to Canine Ibuprofen Toxicity 2025 🩺🐶

By Dr. Duncan Houston BVSc

💊 What Is Ibuprofen Toxicity?

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) often used by humans for pain and fever relief. However, dogs metabolize ibuprofen very differently and have a narrow safety margin, making it highly toxic even at low doses.

⚠️ Toxic Dose Ranges

  • GI irritation and bleeding may occur at ~5–16 mg/kg over time.
  • Acute GI signs (vomit, diarrhea, anorexia, abdominal pain) at ~100–125 mg/kg.
  • Acute kidney injury at ~175–300 mg/kg.
  • CNS symptoms (seizures, ataxia, coma) at >400 mg/kg.
  • Signs can begin as early as 12 hrs post-ingestion.

👀 Clinical Signs to Watch For

  • Vomiting (possible blood), diarrhea, nausea, appetite loss.
  • Abdominal pain, GI ulcers or perforation.
  • Increased thirst/urination or decreased urination—signs of kidney involvement.
  • Lethargy, weakness, pale gums, and dehydration.
  • CNS effects (incoordination, seizures, coma) in high-dose cases.

🔬 Diagnostic Steps

  1. Obtain history—dose estimate, time since ingestion.
  2. Conduct physical exam—check hydration, abdominal pain, neuro signs.
  3. Bloodwork: CBC, chemistry, kidney values, coagulation.
  4. Urinalysis to assess kidney function and detect blood.
  5. Imaging (radiographs/ultrasound) if GI perforation or obstruction is suspected.

🚨 Emergency Treatment Protocol

1. Decontamination

  • Induce vomiting within 1-2 hours of ingestion, if not contraindicated.
  • Administer activated charcoal (1-5 g/kg) with a cathartic to limit absorption.

2. Gastrointestinal Protection

  • Begin gastroprotectants: proton-pump inhibitors (omeprazole) or H₂ blockers (famotidine).
  • Misoprostol (prostaglandin analog) can help heal gastric ulcers.

3. Fluid Therapy & Kidney Support

  • IV fluids with diuresis to support renal perfusion.
  • Extended subcutaneous fluids may be needed post-discharge if the kidneys are affected.

4. Neurological Protection

  • Seizures are managed with medications (e.g., diazepam).
  • Severe cases may require ICU care, mechanical ventilation, dialysis, or therapeutic plasma exchange (TPE).

5. Hospitalization & Monitoring

  • Continuous monitoring of vitals, renal output, and hydration status.
  • Serial bloodwork to track urea, creatinine, electrolytes, and PCV.
  • GI protectants continued for several days to weeks.

🏩 Prognosis

  • Early decontamination + aggressive therapy → good prognosis.
  • Renal or CNS involvement reduces the long-term outlook.
  • Long-term kidney or liver injury is possible; carotid outcomes vary.

🏠 At-Home Recovery Tips

  • Continue GI meds and bland diet for 1–2 weeks or per vet guidance.
  • Ensure ample water intake to support the kidneys.
  • Monitor appetite, stools, urination, and overall behavior.
  • Watch for persistent vomiting, melena, lethargy, or decreased urination.

🛡️ Prevent Future Toxicity

  • Never give ibuprofen or other human NSAIDs to dogs—only vet-approved options.
  • Keep all medications locked away; sugar-coated pills are particularly tempting.
  • Educate all household members and caregivers about medication hazards.

📱 Ask A Vet Telehealth Integration

  • Emergency photo/video triage: share signs and behavior for remote guidance.
  • Dosage alerts: reminders to keep medications safely stored.
  • Follow-up care: tracking hydration, appetite, and stool consistency.

🎓 Case Spotlight: “Max” the Beagle

Max, a 10 kg Beagle, accidentally ingested three 200 mg ibuprofen tablets (~60 mg/kg). He received vomiting induction & activated charcoal within 90 minutes, followed by proton-pump inhibitor and IV fluids. He recovered fully over 48 hours in the hospital without renal damage. His owners now use Ask A Vet reminders for medication safety & storage. 🐕✅

🔚 Key Takeaways

  1. Ibuprofen toxicity can cause GI ulcers, kidney injury, or neurological effects.
  2. Toxicity begins at low doses—never dose dogs with human NSAIDs.
  3. Early decontamination and intensive veterinary care are key to survival.
  4. Ask A Vet provides essential remote support—triage, reminders, and diet guidance.
  5. Prevention is best: store meds safely and use vet-approved alternatives. 🐾📦

Dr Duncan Houston BVSc, founder of Ask A Vet. Download the Ask A Vet app today for 24/7 expert guidance on poisoning emergencies, medication safety, and post-care plans to help your dog stay safe and healthy! 🐶📲

This article is general veterinary education and does not diagnose or treat an individual animal. Always confirm medication names, doses and interactions with the veterinarian who knows your pet.

If your animal is struggling to breathe, collapsed, bleeding heavily, seizing, or has eaten something toxic, contact your vet or the nearest emergency clinic now.

Animal Poisons Helpline (AU) 1300 869 738 · Animal Poisons Helpline (NZ) 0800 869 738 · ASPCA Animal Poison Control (US) (888) 426-4435

More from Ask A Vet

For everyday pet care, one scan or tap of the smart pet ID tag opens your pet's free profile on any phone, no app needed; the GPS pet tracker logs live location and activity trends; and the Ask A Vet app keeps your pet's records and routines together.

Try the calculatorHuman Years Calculator
Dr Duncan Houston
About the author
Dr Duncan Houston
Veterinarian · Founder of ASK A VET

Ask A Vet articles are written by Dr Duncan Houston BVSc, a practising veterinarian, unless another author is named in the byline.

Sign up for Ask A Vet news

Stay in the Pack

Get the latest news, vet-approved tips and early access to new gear — straight to your inbox.

By subscribing you consent to receive Ask A Vet marketing emails. Unsubscribe any time. See our Terms & Conditions and Privacy Policy. Your address is stored by Shopify and our email provider, Klaviyo.